Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

October 14, 2021Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Oct 14, 2021, 4:08 PM MDT for Elbert County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 4:08 PM MDT (22:08 UTC)
Expired
Oct 14, 2021, 4:45 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Hail
0.00 in
Wind
30
Spout
Possible

County Elbert County, CO

The radar

The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS85 KBOU 142208
SPSBOU

Special Weather Statement
National Weather Service Denver CO
408 PM MDT Thu Oct 14 2021
 
COZ041-045-046-049-142245-
Washington County CO-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
408 PM MDT Thu Oct 14 2021

...A line of showers with strong gusty winds will impact portions of 
northeastern Elbert, eastern Arapahoe, southwestern Washington, 
southeastern Adams and north central Lincoln Counties through 445 PM 
MDT...

At 406 PM MDT, trained weather spotters reported a line of showers 
with strong gusty winds, producing occasional weak landspout 
tornadoes along a line extending from 9 miles southeast of Leader to 
near Deer Trail to 14 miles west of Agate, or along a line extending 
from 34 miles south of Fort Morgan to 28 miles northwest of Limon to 
45 miles southeast of Denver.
Movement was east at 30 mph.

HAZARD...Landspouts possible.

SOURCE...Trained weather spotters.

IMPACT...Landspout tornadoes can damage mobile homes, roofs, 
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Deer Trail, Woodlin School, Agate, Cottonwood Valley and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If a tornado is spotted seek shelter inside a sturdy building. 

&&

LAT...LON 3991 10339 3958 10343 3928 10374 3935 10434
      3959 10409 3985 10406
TIME...MOT...LOC 2206Z 271DEG 25KT 3978 10399 3960 10400 3941 10420 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

HANSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Oct 14, 2:36 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 14, 2:36 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
236 PM MDT Thu Oct 14 2021

.SHORT TERM...(This evening through Friday)
Issued at 235 PM MDT Thu Oct 14 2021

Area radars are depicting a line of weak convection associated
with the short wave trough moving across southern Wyoming
presently. There is currently no lightning associated with the
line of showers but but the coldest air aloft is trailing the line
by several hours so there still could be an isolated thunderstorm
that develops behind the initial line after 8 PM. Best chance of
this would be across the high country. The line of convection is
forced by the leading edge of the cold air aloft and QG forcing
just ahead of the trough. This will move quickly to the east this
evening. There is a decent chance of additional development east
of the Divide after the line moves through owing to the presence
of convective instability (100-400 J/kg CAPE) and the fact that
the trough axis does not swing through northern and northeast
Colorado until 9 PM - Midnight or so. Any redevelopment should be
light with little additional accumulation. P-type should be rain
below 6,500 feet with this initial line, then drop to around
5,000 ft after 7 PM but precip should be light and spotty by then.
Can't rule out a trace of snow for much of the plains, but not
much more. Across the Palmer Divide it will be cold enough for
mostly snow and that area will have a better chance of better snow
rates this evening with upslope and convective redevelopment
after the initial line of convection. So Douglas and Elbert
counties could see 1-2" on the grass before the precip ends early
Friday morning.

In the mountains, ongoing snow will continue aided by convective
instability and upslope. Roads are snow covered across the less
traveled high passes, and even along I-70 conditions are expected
to become slick above 9,000 ft this afternoon through the
evening. Expect 2-4" in the high country above 9,000 ft, T-3" down
to 7,000 ft. Impacts in general to travel should remain above
8,000 ft elevation.

Tonight in the wake of the trough significant subsidence sets in
ending precipitation chances for all but the favored northwest
facing slopes in the higher mountains. The subsidence should help
the skies clear and there will be a period of weak surface winds
before sunrise Friday. This should lead to good radiational
cooling (in addition to cold air moving in from the northwest) and
result in lows in the 20s for just about everywhere below 7,000 ft
elevation east of the Divide. Only the Denver proper heat island
may not drop that cold. The Freeze warning looks on track
especially if as much clearing and reduction in the wind occurs as
expected.

Friday will be dry just about everywhere other than some trapped
moisture along west and northwest facing mountain slopes along and
west of the Divide. It dries out aloft by early afternoon so any
lingering light snow should end by then. Expect sunny skies with
highs around 50 across the plains and I-25 corridor, with 30s and
40s in the mountain valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 235 PM MDT Thu Oct 14 2021

Friday night will be dry and cold under mostly clear skies. Lows
will again be in the teens in the high country and mid 20s to low
30s across the lower elevations. Warm downslope drainage winds
should keep the lower foothills and urban corridor on the warmer
end of that distribution. Dry and mostly clear conditions will
persist through the weekend beneath a broad ridge building over
the western CONUS. Northeast Colorado will warm up quickly, back
to near normal temperatures Saturday. By Sunday, highs look to be
back up to the 40s and 50s in the high country, 60s in the
foothills and lower 70s on the plains, and Monday will see
similar conditions.

A shortwave undercutting the ridge early next week should bring
cooler temperatures and the next chance of showers. Model
agreement has improved about this system as the EC is bringing it
further south in recent runs, closer to the GFS. This track would
mean moderate synoptic scale ascent over Colorado late Monday
through Tuesday, and scattered showers favoring the high terrain
but with some lesser coverage for the plains. While the improving
model consensus does increase confidence, I would like to see
this solution persist a few more runs before making major changes
to our forecast details and impacts to avoid large, abrupt changes
in the forecast. I moderated the increase in PoP and QPF to
scattered showers bringing light to moderate snowfall to the
mountains, and generally more isolated showers bringing light
rainfall to the lower elevations.

Following this system, it looks like there will be another
extended period of dry and mild weather as a blocking ridge
develops across the western CONUS again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 235 AM MDT Thu Oct 14 2021

VFR with generally light winds out of the northwest until mid
afternoon. CIGs will come down as a line of precipitation moves
across the terminals. BJC will get it first, sometime between 2-4
PM, then DEN and APA between 3-5 PM. It should be rain during the
afternoon hours with CIGs around 020-030. There is an isolated
chance of thunder but too low to mention in the TAFs. After 6 PM
there is a slight chance of the rain changing over to snow, but no
accumulation is expected on the runways. All precipitation should
be over before midnight at the terminals, though ILS conditions
are expected into the early morning Friday hours. On Friday, VFR
conditions with no chance of precipitation should begin by
sunrise with winds under 10 kts out of the WNW. Winds will
increase into 10-15 kts by midday out of the northwest.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM MDT Friday for
COZ038>040-042>045-048>051.

&&

SHORT TERM...Schlatter
LONG TERM...EJD
AVIATION...Schlatter
Hazardous weather outlook, Oct 14, 10:59 AM MDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Thu Oct 14 2021

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Thu Oct 14 2021

...A Freeze Warning is in effect for the plains and urban corridor
from midnight tonight through 9 AM Friday morning...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another quick moving storm system will impact the region this
afternoon into Friday morning, bringing light snow to most of the
mountains, foothills, and Palmer Divide. Accumulations of a couple
inches are possible in these areas. The urban corridor will see
rain mixing with snow, and little to no accumulation is expected.

A widespread freeze is expected tonight with lows in the mid to
upper 20s. Make sure to protect vegetation and drain outdoor
sprinklers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will be dry, breezy, and quite chilly. Then, warmer weather
will develop for the weekend, continuing through Monday.

A weather system may move into the area Monday night into
Tuesday, with a chance of unsettled weather then.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of accumulating snow will be appreciated.

In the hours before

Special weather statement, Oct 14, 4:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Thu Oct 14 2021

COZ041-045-046-049-142245-
Washington County CO-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
408 PM MDT Thu Oct 14 2021

...A line of showers with strong gusty winds will impact portions of
northeastern Elbert, eastern Arapahoe, southwestern Washington,
southeastern Adams and north central Lincoln Counties through 445 PM
MDT...

At 406 PM MDT, trained weather spotters reported a line of showers
with strong gusty winds, producing occasional weak landspout
tornadoes along a line extending from 9 miles southeast of Leader to
near Deer Trail to 14 miles west of Agate, or along a line extending
from 34 miles south of Fort Morgan to 28 miles northwest of Limon to
45 miles southeast of Denver.
Movement was east at 30 mph.

HAZARD...Landspouts possible.

SOURCE...Trained weather spotters.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Deer Trail, Woodlin School, Agate, Cottonwood Valley and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3991 10339 3958 10343 3928 10374 3935 10434
      3959 10409 3985 10406
TIME...MOT...LOC 2206Z 271DEG 25KT 3978 10399 3960 10400 3941 10420

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

HANSON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:01 AM MDTFreeze WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more30 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.